EpiPen Safety and Accidental Injection


Posted 5.12.09 | Nutrition Specialist
Knowing when, how and where to use an EpiPen safely and correctly is of the utmost importance when you have a child with food allergies. What you’re probably not thinking of when you pick up the EpiPen, however, is your own safety. This is when accidents can -- and unfortunately do -- happen.  Check out this blog entry from the Consumer Reports health blog. Nicole A. Sarrubbo, editorial associate at Consumer Reports, wrote about an experience she had going to babysit a 7-year old boy with severe allergies to a number of foods, including milk, eggs and nuts. As practice, Nicole injected an orange with an EpiPen so that she would know what to do in case the boy had an allergic reaction. However, while the boy’s mother was teaching Nicole how to use the EpiPen, she accidentally injected herself with it!
 
Fortunately, this particular mom only felt a bit jittery after the accidental injection, but in some cases it can cause extreme discomfort. According to a review of 26 studies in the Annals of Allergy, Asthma, and Immunology, there were nearly 70 incidents of unintentional EpiPen injections over the course of 20 years. However, it is believed that the accidental injection rates are highly underreported.
 
As Nicole suggests in her blog, practicing using an EpiPen is important so that if an allergic reaction was to occur, you feel prepared. However, it’s a good idea to always be prepared by keeping extra supplies on hand, incase you accidentally inject yourself. And remember to handle the EpiPen with care, even if you are only demonstrating how to use it.
 
- Nita

Add Comment

Leave a Comment  Read our Comments & Trackbacks Policy before submitting a comment.

Required fields *



About Us

Food Allergy Living is a resource for parents of children with food allergies, brought to you by Nutricia, the makers of Neocate. For more in-depth information about our purpose & authors, see our About Food Allergy Living page.